Welcome back!

Hydroxcarbamide

Hi guys,

I just wanted to come on here for a bit of advice, as after just over a year on hydroxcarbamide, my platelets are not playing ball. I am now on 3 tablets one day and 2 the next, so to me this feels like a lot of tablets to take, total 18 in a week. I dread every time I speak with the consultant as it always seems that they have to increase my tablets as my platelets are still above normal range. The biggest problem I am having is the extreme fatigue. I always feel so exhausted and everything feels like such hard work. I’m not sure if this is the medication or the disease, but wondered if anyone has any tips for energy boosting!

1 Like

Hello @Colbert1970 welcome to the forum and I am glad you have posted about your concerns about Hydroxy. I have ET diagnosed 15 years of so, I had 13 years on Hydroxy and the last few years on Pegasys interferon. So yes it does feel strange and a concern when doses are increased and I can well understand your comments - but please know all you have described is very “normal” for ET and it’s treatment. It funny ole thing with MPNs and our treatment that there is no standard one size fits all with how much treatment is needed for each person, it’s a really individual thing and response of each persons body - some will be well controlled on 3 capsules a week, others it’s 3 or 4 a day, and yet either will be right for that person and doesn’t mean the disease is worse in one to another. It is very normal with Hydroxy that doses are constantly “tweaked” for many patients and as you are a year into treatment it is still finding quite what works well for you individually - and may well continue to change over coming years and why often we get regular blood checks to keep “tweaking” as needed - I know the original consultant I was under, very old school doctor just coming up to retirement with decades of experience with Hydroxy, explained that to me when I started with HU, said no two patients had been the same for him over the years on what doses needed and that I should expect to see my amount of treatment to be tweaked up and down all the time while he kept my platelets near or just above normal - I did tend to have 3 or 4 capsules a day all those years with ups and downs tweaks of two or three for the weekly total to help the levels at any given time - in other words all you have at the moment is normal and how the treatment programme goes for many. As for the fatigue you have my empathy and feeling - yes it’s part of ET and all MPNs, all blood cancers and yes Hydroxy brings fatigue too (as does the interferon I am now on :roll_eyes::roll_eyes:) - gradually as you find your way with ET you will find perimeters to work within that do not tire as much, and sometimes when bigger things are coming up taking a day before or after to rest can help a little, with ET keeping well hydrated helps the fatigue (the sort of that bit more than normal, water bottle on hand, somehow water hydration is needed for ET and also with Hydroxy) and also good quality protein - the times I used to be on the way to work and have to stop buy an egg sandwich to eat before starting my work day, always used to have a box of almonds and walnuts on my desk or in my handbag, when that exhaustion hits (and often so suddenly) eat some protein it can help. Keep going you will find ways to deal with ET and do keep popping in here to let us all know how you are doing. All the best

4 Likes

Hi @Colbert1970 I hardly know what to say as @Jilly20 has replied so much better than I could ever do.
Have you checked out your fatigue with your medical team.
Yes, my repeat prescription is pretty heavy and bulky too.
I am getting better and better at knowing myself and my fatigue.
Since diagnosis I do not deal with what personally stresses me well, it gets all too much and the fatigue sets in. My fatigue also sets in when I overdo it emotionally, physically or practically.
I also yo yo from feeling better and overdoing it and my fatigue setting in.
As for energy boosting, a timed nap after lunch often helps or sometimes some fresh air and appropriate exercise.
Look after yourself and please keep letting us know how you are.

2 Likes

Echoing the amazing words and advice from @Jilly20 and @Erica

I often feel popping so many pills makes me want to gag at times… sometimes it’s the mental anxiety of putting them in my mouth one by one, one after another… Doubting if my body can distinguish between their variety. If that is the case maybe speak to your prescriber about it and rather than taking 2x25mg just take 1 x 50mg???

In terms of fatigue… it sounds odd but try and do something that keeps the mind busy and occupied. Exercise is great but a tough ask at times independently. Even things like cooking, baking, puzzles, colouring or listening to radio. If I feel myself getting a bit tired and restless I often just walk round the house (or text and walk as I am now). But as @Erica mentioned if you’re tired you’re tired so don’t feel guilty to have a nap esp if you’ve not slept great the night before. The fatigue maybe your condition or medication or that your body needs rest. Just recognise when you’re sleeping too much or too often

Hope you feel better soon :slight_smile:

2 Likes

All very wise words above. Can’t add much, as I’ve been on 1000mg of HC for 8 years, apart from a short break this year to avoid extra collateral damage during radiotherapy for prostate cancer (yes, I know, it’s greedy to have two different cancers). As one of the lucky ones who had no side effects from HC, it’s easy for me to say this, but strongly support Rammie 18’s comments about exercise. Try always to push yourself a little bit each day, especially when you are feeling a bit down. Listen to your body when it tells you it is tired, but try to ignore your mind when it says it thinks you can’t do something physical. Give it a try, and if your body objects, stop. But you might be surprised how often you can stop that little demon saying “can’t”!
The only other thing that I find helpful with the pills is to take them with meals, one for lunch and one for supper. The food going in at the same time seems to help, and each pill is only a tiny additional mouthful!

2 Likes

Hi @Colbert1970, so sorry to hear that you are feeling such extreme fatigue. As I am sure you are aware, all medications have side effects and Hydroxycarbomide can increase fatigue as it’s action is to reduce the blood counts. There is also the disease that can account for some levels of fatigue. What I would suggest is mentioning this to your Clinical team when you speak to them next, it is important for extreme side effects or symptoms to be reported and maybe they can help you. In the meantime here is some information on fatigue and some suggestions on how to improve your energy levels: Blood cancer and fatigue | Blood Cancer UK. I really hope this helps and please contact us Blood cancer support | Blood Cancer UK if need any further help. Take care Gemma

1 Like

I started on 1 500mg of HU every day …it kept changing from 7 tablets to.9 then 2 every day
.my.platelets were up and down but had to take a secondary medication of angralide 2 a day now 4 .and 1 HU tablet a day.
Platelets have gone down again to 300 and been like that since February
I am.battling low haemoglobin levels but my fatigue goes up and down
If I’m tired I sleep…but I’m recovering from Neuro surgery in March and a stent fitted.
So far so good .
Try gentle yoga …Pilates… of 10 min walk if your able to.maintain…helps with fatigue …

1 Like

Oh @Hmc63 I so agree with your last 2 paragraphs, I am a napping, Pilates and walking girl, too.

Hi
Is anybody on Hydroxycarbamide experiencing severe muscle pains and cramps? I tried to do a little Xmas shopping yesterday and after a little while found my rib and leg muscles were constantly cramping. Then during lunch it was the same. By the time I got home, thank goodness I had asked someone to drive me, I was utterly exhausted. Still feeling very tired today and my muscles are aching. The GP said he thought the cartilage between my ribs was inflamed when I complained of pain in that area but said he would book an ultrasound to check. My ultrasound isn’t until 30th December, I was told I was lucky to get an appoint that soon. I know I need to drink plenty and try to do it. On a more positive note my skin rash has improved now that I don’t use soap of any kind. I must be grateful for small mercys but I am feeling that I am an ODTAA person. Marylin

1 Like

Hi @Marylin 5 weeks seems a long while to wait for any procedure, but I think the Covid backlog and the festive season really clogs the system up and in my experience it is quite a short time.
However I know the waiting is the worst feeling, take care and look after yourself and let’s hope the scan can show what is wrong and it can be sorted.